Alert archive / Nevada / Wind Chill Advisories in 2013

Wind Chill Advisory 13, NWS Elko, NV

February 11, 2013White Pine County, Nevada

NWS Elko, NV issued this wind chill advisory at Feb 11, 2013, 2:40 PM PST for White Pine County, Nevada. It took effect at Feb 11, 2013, 10:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2013, 2:40 PM PST (22:40 UTC)
In effect from
Feb 11, 2013, 10:00 PM PST
Expired
Feb 12, 2013, 8:00 AM PST
In force
10 hr
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WWUS45 KLKN 112240
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
240 PM PST MON FEB 11 2013


NVZ035-121600-
/O.NEW.KLKN.WC.Y.0013.130212T0600Z-130212T1600Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
240 PM PST MON FEB 11 2013

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST
TUESDAY. 

* WIND CHILL VALUES...BETWEEN 20 DEGREES BELOW ZERO AND 30 DEGREES
  BELOW ZERO AT TIMES. 

* TIMING...LOWEST WIND CHILL READINGS WILL OCCUR GENERALLY BETWEEN
  3 AM AND 7 AM PST.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK . 

* IMPACTS...ANY UNCOVERED FLESH WILL BE SUBJECT TO FROST BITE. IT
  ONLY TAKES A MINUTE OR SO AT THESE VALUES TO BE INJURED. CORE
  BODY TEMPERATURES DROP LIKE A ROCK IN VALUES THIS COLD. PROTECT
  YOUR ANIMALS IF YOU CAN. THEY ARE ALSO VULNERABLE TO FROST BITE
  AND WORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR AN ADEQUATE
COAT...HAT...AND GLOVES.

&&

$$

BB
2 follow-up statements
473 
WWUS45 KLKN 120926
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
126 AM PST TUE FEB 12 2013

NVZ035-121600-
/O.CON.KLKN.WC.Y.0013.000000T0000Z-130212T1600Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
126 AM PST TUE FEB 12 2013

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS
MORNING. 

* WIND CHILL VALUES...BETWEEN 20 DEGREES BELOW ZERO AND 30 
  DEGREES BELOW ZERO AT TIMES. 

* TIMING...LOWEST WIND CHILL READINGS WILL OCCUR GENERALLY
  BETWEEN 3 AM AND 7 AM PST. 

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN
  NATIONAL PARK.

* IMPACTS...IT ONLY TAKES A MINUTE OR SO AT THESE VALUES FOR CORE
  BODY TEMPERATURES TO DROP. ANIMALS MAY NEED BLANKETS...EXTRA
  FOOD OR TO BE BROUGHT INDOORS. THEY ARE ALSO VULNERABLE TO FROST
  BITE AND HYPOTHERMIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR AN ADEQUATE
COAT...HAT...AND GLOVES.

&&

$$

PJS
264 
WWUS45 KLKN 121546
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
746 AM PST TUE FEB 12 2013


NVZ035-121700-
/O.EXP.KLKN.WC.Y.0013.000000T0000Z-130212T1600Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
746 AM PST TUE FEB 12 2013

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING. 

WIND CHILL VALUES HAVE DROPPED BELOW ADVISORY CRITERIA. THEREFORE 
THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind chill advisory went out at Feb 11, 2:17 AM PST, 12 hours 23 minutes earlier.

Area forecast discussion, Feb 11, 2:17 AM PST, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
217 AM PST MON FEB 11 2013

.SYNOPSIS...ISOLATED SNOW SHOWERS POSSIBLE TODAY OVER THE MOUNTAINS.
MEANWHILE HIGH PRESSURE WILL MIGRATE INTO THE GREAT BASIN.  PATCHY
FREEZING FOG MAY DEVELOP IN VALLEYS OF NORTHEASTERN NEVADA THIS
MORNING AND THEN AGAIN TUESDAY MORNING. ADDITIONALLY MORE BITTERLY
COLD CONDITIONS ON TAP WITH SINGLE DIGIT TEMPERATURES EXPECTED.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. THE IR SATELLITE IMAGE
DEPICTS THE CENTER OF UPPER CIRCULATION OVER THE UTAH/COLORADO
BORDER WITH PERSISTENT NORTHERLY FLOW OVER THE GREAT BASIN. THE GFS
AND NAM DEPICT A NORTHEAST TO SOUTHWEST ORIENTED RIDGE AXIS FROM
ALBERTA TO THE CALIFORNIA COAST.  THE PWS ON THE GFS40 SUGGEST THAT
THE WRAP AROUND ACTIVITY IS DRAWING TO A CLOSE...ALTHOUGH GIVEN THE
PATTERN...ISOLATED MOUNTAINS SNOWS POSSIBLE TODAY. WITH THE CLOUDS
MOVING OFF TO THE EAST...EXPECT STRONG RADIATIONAL COOLING AFTER
SUNSET. ACROSS THE VALLEYS AND BASINS OF NORTHEASTERN NV...SINGLE
DIGIT MORNING TEMPERATURES ARE PROJECTED THE NEXT SEVERAL
MORNINGS...ALONG WITH AFTERNOON TEMPERATURES STRUGGLING TO CLIMB
ABOVE FREEZING. THE MAV CONTINUES TO BE SLIGHTLY WARMER THAN THE MET
WITH EKO...BUT DUE TO THE SUBSTANTIAL SNOWPACK IN PLACE THIS
FORECAST PERIOD...HEDGING TOWARDS TO COLDER MET GUIDANCE. THE
INGREDIENTS FOR FREEZING FOG WILL MATERIALIZE...MOISTURE
SOURCE...STABLE CONDITIONS...CALM WINDS. HOWEVER...PRIMARY FORECAST
CHALLENGE WILL BE DETERMINING THE AMOUNT OF FREEZING FOG IN THE
VALLEYS OF THE LKN CWA.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY. THE MODELS ARE IN
GOOD GENERAL AGREEMENT WITH THE SYNOPTIC PATTERN THROUGH
FRIDAY...THEN MODELS ARE HAVING DIFFICULTY DECIPHERING THE IMPACT
AND TIMING OF THE NEXT UPPER LEVEL TROUGH TO AFFECT THE GREAT BASIN.
PACIFIC HIGH PRESSURE CENTERED ABOUT 700 MILES WEST OF SOUTHERN
CALIFORNIA WEDNESDAY NIGHT WILL SLOWLY MOVE NORTHEAST TO RECENTER
OVER NORTHERN CALIFORNIA BY 00Z SATURDAY. THE RIDGE AXIS WILL THEN
MOVE ACROSS THE LKN CWFA FRIDAY NIGHT...A LITTLE FASTER THAN
PROPOSED ON MODEL RUNS 24 HOURS AGO. AS SEVERAL WEAK DISTURBANCES
MOVE THROUGH THE NORTHWEST FLOW ALOFT...NORTHEAST NEVADA WILL SEE
PERIODS OF INCLEMENT WEATHER THROUGH THURSDAY NIGHT. THIS DIRTY FLOW
IS ALSO A LITTLE LONGER-LASTING THAN PREVIOUS MODEL RUNS SUGGESTED.
ADDRESSED THIS PERIOD WITH LOW POPS WITH LITTLE SNOW ACCUMULATION
EXPECTED. AS THE PROGRESSIVE RIDGE MOVES ACROSS NEVADA...DRY
CONDITIONS ARE EXPECTED FRIDAY THROUGH SATURDAY EVENING. THE NEXT
SYSTEM MAY BEGIN AFFECTING THE GREAT BASIN AS EARLY AS MIDNIGHT
SATURDAY NIGHT. HOWEVER THE MODELS ARE IN AGREEMENT WITH THE ONSET
OF PRECIPITATION OR THE DEPTH OF THE NEXT UPPER LEVEL HAS NOT BEEN

&&

.AVIATION...PATCHY FREEZING FOG EXPECTED ACROSS NORTHERN AND
SOUTHEAST NEVADA THIS MORNING AND AGAIN TUESDAY
MORNING...POTENTIALLY AFFECTING KWMC KEKO AND KELY. SNOW SHOWERS
WILL CONTINUE ACROSS EASTERN NEVADA THROUGH THIS AFTERNOON...KELY
COULD SEE SOME REDUCED VIS IN LIGHT SNOW SHOWERS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

97/92/92

Nearby

Wind Chill Advisories in Nevada, 2013Every wind chill advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.